Flood, Wallowa County
- When
- May 6, 5:00 AM PST to 9:00 AM PST
- Where
- Wallowa County forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 45.445, -117.595 (the zone’s center; the record gives no point)
Heavy rain combined with a plugged culvert led to flooding on a bridge at Minam, with rocks piling up on the bridge as well. 23 inches of rain from 7 pm on the 5th to 11 am on the 6th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Heavy rain combined with a plugged culvert led to flooding on a bridge at Minam, with rocks piling up on the bridge as well. A nearby weather station at Point Prominence recorded 1.23 inches of rain from 7 pm on the 5th to 11 am on the 6th. Minam Lodge received about .7 inches of precipitation during this same period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 6, 3:05 AM PST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED TYPO 1ST PARAGRAPH NATIONAL WEATHER SERVICE PENDLETON OR 405 AM PDT FRI MAY 6 2005 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT. A COMPLEX PATTERN HAS SET UP OVER WESTERN CANADA AND THE WESTERN U.S. WASHINGTON AND OREGON ARE BETWEEN TWO MAIN LOW PRESSURE SYSTEMS...ONE OVER CENTRAL B.C. AND ANOTHER OVER SOUTHERN CALIFORNIA. THIS HAS RESULTED IN A STRONG SPLIT FLOW WHICH WILL KEEP MOST OF OUR EASTERN WASHINGTON ZONES DRY. HOWEVER...A DEFORMATION BAND HAS DEVELOPED OVER EASTERN OREGON AND CURRENT METAR AND RAWS DATA OVER SOUTHEAST OREGON ARE INDICATING MODERATE TO HEAVY RAIN WITH RATES OF AROUND 0.1-0.2 OF AN INCH PER HOUR. ELK CREEK IN BAKER COUNTY HAS MEASURED 0.88 IN THE LAST 6 HOURS. THE DEFORMATION BAND WILL SPREAD MOISTURE A LITTLE FARTHER WEST WITH WIDESPREAD SHOWERS THROUGHOUT OUR EASTERN MOUNTAINS AND SCATTERED SHOWERS ALONG THE BLUE MOUNTAIN FOOTHILLS AND CENTRAL OREGON THE REMAINDER OF TODAY. NO FLOODING IS EXPECTED BUT LOCALLY HEAVY RAIN IS LIKELY OVER THE EASTERN MOUNTAINS. WEAK HIGH PRESSURE AND A DRIER NW FLOW ALOFT WILL PUSH THE DEFORMATION BAND EASTWARD TONIGHT WITH PRECIPITATION TAPERING OFF TONIGHT AND DRY CONDITIONS ON SATURDAY. HIGH PRESSURE BUILDING BEHIND THE TROUGH WILL RESULT IN BREEZY/WINDY CONDITIONS THIS AFTERNOON AND EVENING...MAINLY IN THE KITTITAS VALLEY AND THE EASTERN COLUMBIA GORGE. ANOTHER DEEP LOW PRESSURE SYSTEM WILL DEVELOP OFFSHORE ON SUNDAY. THE ASSOCIATED TROUGH WILL TAKE ON A SLIGHT NEGATIVE TILT AS IT APPROACHES THE COAST SUNDAY NIGHT. THUS...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AND SUNDAY NIGHT. SMITH .LONG TERM...MONDAY THROUGH THURSDAY...MODELS ARE IN GENERALLY GOOD AGREEMENT IN BRINGING AN UPPER LEVEL LOW SYSTEM INTO NORTHERN CALIFORNIA ON MONDAY AND HAVING IT MOVE TO THE UTAH - IDAHO BORDER BY TUESDAY AFTERNOON. THIS WILL LEAD TO INCREASED SHOWER ACTIVITY ALONG WITH A CHANCE OF THUNDERSTORMS ON MONDAY. PRECIPITATION AND CLOUDINESS WILL GRADUALLY TAPER OFF THROUGH TUESDAY NIGHT AS WRAP AROUND MOISTURE MOVES FURTHER TO THE EAST. WEDNESDAY AND THURSDAY WILL SEE A UPPER LEVEL RIDGE BUILDING IN FOR A WARMER AND DRIER RESPITE FROM THE RECENT UNSETTLED WEATHER. PERRY && .PRELIMINARY POINT TEMPS/POPS... PDT 65 47 67 43 / 40 20 10 10 ALW 68 48 69 44 / 40 20 10 10 PSC 74 49 74 45 / 20 0 10 10 YKM 73 44 73 47 / 10 0 10 20 HRI 70 50 71 45 / 20 0 10 10 ELN 67 48 68 39 / 10 0 10 20 RDM 63 34 63 43 / 30 10 10 40 LGD 63 44 64 40 / 70 30 10 20 5J0 61 39 64 38 / 60 30 10 20 DLS 65 51 69 44 / 10 0 10 30 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && TI:GGY FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 85/86
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT FRI MAY 6 2005
WAZ024>030-ORZ041>050-071145-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
500 AM PDT FRI MAY 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY
HEAVY RAIN
NORTHWEST BLUE MOUNTAINS, BLUE MOUNTAINS, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY
THUNDERSTORMS
WALLOWA COUNTY
A STATIONARY BAND OF PRECIPITATION OVER THE CENTRAL AND EASTERN
OREGON MOUNTAINS AND OVER EXTREME SOUTHEAST WASHINGTON WILL RESULT
IN NUMEROUS SHOWERS. SOME SHOWERS WILL PRODUCE MODERATE TO HEAVY
RAIN. THE HEAVIEST RAINFALL IS EXPECTED OVER THE WALLOWA
MOUNTAINS...THE JOHN DAY BASIN AND THE JOHN DAY-OCHOCO
HIGHLANDS...AND THE BLUE MOUNTAINS. HOWEVER...FLOODING IS NOT
EXPECTED. A FEW THUNDERSTORMS WILL DEVELOP OVER WALLOWA COUNTY
TODAY.
.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH THURSDAY
THUNDERSTORMS SUNDAY
EAST COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
MOUNTAINS OF OREGON, BLUE MOUNTAINS, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY
THUNDERSTORMS MONDAY
EAST COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
MOUNTAINS OF OREGON, BLUE MOUNTAINS, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY
PRECIPITATION WILL TAPER OFF TONIGHT...AND DRY CONDITIONS ARE
EXPECTED ON SATURDAY. A DEEP LOW PRESSURE SYSTEM WILL DEVELOP OFF
THE COAST SUNDAY AND MOVE INLAND SUNDAY NIGHT AND MONDAY. ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS ARE FORECAST FOR SUNDAY AND
MONDAY. DRIER AND MORE STABLE CONDITION WILL RETURN BY MID WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY DUE TO ISOLATED
THUNDERSTORMS IN WALLOWA COUNTY AND ISOLATED HEAVY RAIN SHOWERS OVER
THE CENTRAL AND EASTERN MOUNTAINS.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451697.